Virginia, 2025

Flash Flooding in Virginia, June 16, 2025

June 16, 2025 · NWS RNK · 2 events in 2 counties and zones

A line of thunderstorms developed over eastern Craig County at around 4:00 PM EDT and quickly spread eastward over the Catawba Creek basin in neighboring Botetourt County. Multiple cells trained over this area through around 6:45 PM EDT before exiting to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms developed over eastern Craig County at around 4:00 PM EDT and quickly spread eastward over the Catawba Creek basin in neighboring Botetourt County. Multiple cells trained over this area through around 6:45 PM EDT before exiting to the south. These storms formed along a stationary front situated across central Virginia. Convergence along the front provided focus for initiation of the storms, which were supported with surface-based CAPEs exceeding 2,000 J/Kg, and precipitable water values in the 1.7 to 1.8 inch range, which are nearly 2 standard deviations above normal for mid-June. By 5:00 PM EDT, roughly 2 inches of rain had fallen across eastern Craig County, with no impressive response in MRMS FLASH data. An additional 2 to 2.5 inches fell by 6:00 PM EDT however, with FLASH 3-hour ARI indicating at 200+-year event across eastern Craig County. Surprisingly, there did not appear to be any flash flooding warning issued for this event. By 7:00 PM EDT, the 3-hour QPE/FFG ratio indicated that rainfall totals were slightly over 3 times the 3-hour flash flood guidance for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 12:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
153 PM EDT Mon Jun 16 2025

.SYNOPSIS...
A nearly stationary front over our area will start to drift
north by midweek. A cold front arrives Thursday. We stay in
an unsettled pattern until the cold front pushes east Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 140 PM EDT Monday...

Key Messages:

1) Mainly a flooding threat this afternoon/evening where we have
the flood watch.

2) Isolated strong winds possible with thunderstorms.

3) Foggy late tonight, possibly dense.

Moist airmass in place with PWATS running 1.7 to 2.0". Efficient
rain producing storms with storm motion east at 10-20 mph, with
training producing. Storm coverage this afternoon will be
widespread in terms of radar coverage, but not everyone will see
a storm. Better upper support is pushing across this afternoon,
then heads east this evening. Based on heavier rainfall
yesterday the current flood watch is still valid with no plans
to expand it.

Rainfall rates given pwat values could exceed 4"/hr in deeper
convection. Any repeat storms or if they fall over urban areas
may lead to flash flooding.

Severe threat is low but not zero. Better parameters for
destablization appear to shift southeast across NC to the VA/NC
border this afternoon, so will have to watch for wet
microbursts. Further north, there is a in-situ wedge over the
central VA Piedmont which may limit thunder.

Storms will fade this evening but not really drop off til after
midnight. More showers may slide toward our WV counties by dawn
Tuesday ahead of the next shortwave.

With potential clearing later tonight, fog looks like a good bet
and could very well get dense in spots.

Temperatures stay muggy at night and very warm during the
afternoon Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

Key Messages:

1. Thunderstorms with locally heavy rain possible, along with gusty
winds Wednesday and Thursday afternoon.

2. Warmer than normal temperatures through the period.

An upper level ridge stretching across the Gulf states into the
western Atlantic will keep storm systems moving from the Midwest to
the Mid Atlantic. Shortwaves that track across our forecast area
will continue to tap warm moist air, bringing another round of
showers and thunderstorms Wednesday. Models are hinting that the
upper level ridge will lift northward Wednesday, which will shift
the storm system track north of the area. Heights will also increase
Wednesday, reducing the areal coverage of showers and thunderstorms
Wednesday afternoon and evening and increasing storm motions.

A stronger front will approach from the west on Thursday coinciding
with a stronger upper trough moving through the Great Lakes. Best
forcing appears to move to our north, but should have some increased
shear locally. Increasing shear combined with moderately unstable
conditions ahead of the front should result in organized
thunderstorm lines/clusters as the front moves across the region.
Main threat will be strong damaging winds.

High temperatures Wednesday will run 3F to 6F warmer than normal.
Highs generally in the upper 70s to lower 80s across the mountains
to upper 80s to lower 90s in the foothills and piedmont.

&&

.LONG As of 1230 PM EDT Monday...

Key Points:

1. Heat builds into the weekend.

2. Less rain and thunderstorm chances for the weekend and into early
next week.

An strong upper level ridge will move over the region this weekend
and persist into early next week. Hot and humid conditions will
prevail into early next week. Afternoon temperatures will peak in
the mid 80s to lower 90s across the mountains and mid to upper 90s
in the foothills and piedmont. Apparent temperatures could exceed
100F east of the Blue Ridge Sunday and Monday afternoon.

Limited rain chances through the period is expected.TERM /FRIDAY THROUGH MONDAY/...

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 150 PM EDT Monday...

FAA comms outage at KDAN, amd not sked for that site.

MVFR to VFR cigs this afternoon outside any storms. Tried to
time storms based on radar/high res models which generally favor
the 19-24z time frame, then siding more toward VCSH/VCTS this
evening, and amend as needed. With any storms vsbys/cigs can
drop to IFR or lower.

Overnight tonight, looks like cigs sink to IFR to LIFR along
with vsbys running IFR or lower at times, especially in the
mountains.

Should see things improve to MVFR/VFR by 14-15z Tue.

Winds are expected to remain light through the period.

EXTENDED AVIATION OUTLOOK...

Unsettled weather pattern remains in place through Thursday,
with afternoon and evening storm chances each day bringing sub-
VFR conditions when over any terminal. Low clouds and fog
possible overnight each night. A cold front will usher in drier
air for Friday with VFR likely into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ010>020-022-023-
     032>034-043-044.
NC...Flood Watch until midnight EDT tonight for NCZ001>006-018>020.
WV...Flood Watch until midnight EDT tonight for WVZ042>044-507-508.

&&

SYNOPSIS...SH
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...WP
Hazardous weather outlook, Jun 16, 1:38 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
238 PM EDT Mon Jun 16 2025

NCZ001>006-018>020-VAZ010-012>017-032-033-043-044-171845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Patrick-
Franklin-Henry-Pittsylvania-
238 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to heavy rainfall from storms Tuesday could cause localized
flooding. Also, storms Thursday could be severe with damaging winds
the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, wind or hail.

VAZ007-009-171845-
Tazewell-Smyth-
238 PM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening may
produce isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous storms are expected during the afternoon
Tuesday through Thursday. A few storms could produce strong winds,
along with isolated flooding due to heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ024-035-045>047-058-059-171845-
Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
238 PM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening may
produce isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered instances of flash flooding are possible
Tuesday afternoon, mostly along and west of the Blue Ridge.

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible each afternoon, but especially Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ011-018>020-022-023-034-WVZ042>044-507-508-171845-
Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Bedford-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
238 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through mid week. Isolated severe thunderstorms are also
possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, Jun 16, 1:22 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Mon Jun 16 2025

NCZ003-004-VAZ032-161845-
Stokes NC-Surry NC-Patrick VA-
222 PM EDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES
THROUGH 245 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Danbury...
Francisco...
Ararat...
Woodville...
Collinstown...
and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 8056 3664 8057 3668 8020 3641 8020
TIME...MOT...LOC 1822Z 270DEG 16KT 3655 8049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 16, 2:45 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Mon Jun 16 2025

VAZ017-032-033-162015-
Franklin VA-Patrick VA-Floyd VA-
345 PM EDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
FLOYD...NORTHEASTERN PATRICK AND SOUTHWESTERN FRANKLIN COUNTIES
THROUGH 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Floyd, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Floyd...
Sydnorsville...
Ferrum...
Endicott...
Check...
and Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3684 8034 3702 8035 3704 8033 3709 7979
      3682 7978
TIME...MOT...LOC 1944Z 268DEG 34KT 3695 8026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Jun 16, 2:47 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
347 PM EDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     3 ESE Flat Rock         36.50N 80.54W
06/16/2025                   Surry              NC   911 Call Center

            Thunderstorm winds blew down one tree along
            the 3300 block of Westfield Road.

&&

PW
Special weather statement, Jun 16, 2:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT Mon Jun 16 2025

NCZ003-004-020-162015-
Stokes NC-Yadkin NC-Surry NC-
351 PM EDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN
SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES THROUGH
415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Siloam, or near East Bend, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East Bend...
King...
Nebo...
Pilot Mountain State Park...
Level Cross...
Rockford...
and Siloam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3617 8066 3635 8067 3637 8033 3626 8033
      3626 8045 3624 8045 3623 8043 3622 8043
      3621 8045 3619 8044 3615 8044
TIME...MOT...LOC 1951Z 266DEG 12KT 3627 8058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 16, 3:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Mon Jun 16 2025

NCZ005-006-VAZ043-044-162100-
Rockingham NC-Caswell NC-Henry VA-Pittsylvania VA-
434 PM EDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE SOUTHWESTERN CITY OF DANVILLE
THROUGH 500 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Draper, or over Eden, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Mayfield...
Harrisons Crossroads...
Ruffin...
Aiken Summit...
and Lawsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3645 7980 3662 7975 3661 7947 3650 7943
      3637 7953
TIME...MOT...LOC 2034Z 281DEG 13KT 3653 7969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Botetourt

When
June 16, 4:00 PM EST to 8:00 PM EST
Where
Botetourt County, 1.75 mi WSW of Fincastle to 1.85 mi W of Fincastle
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.489, -79.908

Extensive road damage occurred on Grove Hill Road between White Church Road and the border between Craig and Botetourt Counties due to considerable flash flooding of North Fork Catawba Creek, which was observed well out of its banks. Multiple vehicles were stranded due to the flash flooding, with the occupants requiring swift water rescue from emergency services personnel. Two minor injuries were reported of those rescued occupants. At least 6 homes were cutoff from access along Grove Hill Road between White Church Road and Lees Gap Road.

Flash Flood, Craig

When
June 16, 4:00 PM EST to 8:00 PM EST
Where
Craig County, 2.59 mi ESE of Given to 1.35 mi ESE of Given
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
37.550, -79.990

The Virginia Department of Transportation was dispatched to Caldwell Mountain Road to address damage caused to the road due to flash flooding. The road was rendered impassible until repairs could be completed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280357, 1280359.